Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS Jackson, MS

March 22, 2020Bolivar County, Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 22, 2020, 11:47 PM CDT for Bolivar County, Sunflower County, Washington County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2020, 11:47 PM CDT (04:47 UTC)
Expired
Mar 23, 2020, 12:30 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 171 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 12:05 AM CDTHAIL 1Shaw, MSNICKEL TO QUARTER SIZE HAIL IN SHAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS54 KJAN 230447
SVRJAN
MSC011-133-151-230530-
/O.NEW.KJAN.SV.W.0080.200323T0447Z-200323T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1147 PM CDT Sun Mar 22 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Sunflower County in northwestern Mississippi...
  North central Washington County in northwestern Mississippi...
  Southern Bolivar County in northwestern Mississippi...

* Until 1230 AM CDT.

* At 1146 PM CDT, a severe thunderstorm was located over Lamont, or
  11 miles north of Greenville, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Benoit around 1155 PM CDT.
  Shaw around 1205 AM CDT.
  Cleveland and Boyle around 1210 AM CDT.
  Renova around 1215 AM CDT.
  Ruleville around 1220 AM CDT.

Other locations impacted by this severe thunderstorm include
Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
      3344 9111 3347 9112 3349 9116 3357 9123
      3358 9118 3358 9115 3360 9113 3362 9113
      3365 9117 3367 9103 3388 9059
TIME...MOT...LOC 0446Z 242DEG 49KT 3355 9106 

HAIL...1.00IN
WIND...60MPH
 
$$

10
1 follow-up statement
574 
WWUS54 KJAN 230514
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1214 AM CDT Mon Mar 23 2020

MSC151-230524-
/O.CAN.KJAN.SV.W.0080.000000T0000Z-200323T0530Z/
Washington MS-
1214 AM CDT Mon Mar 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3363 9045 3358 9046 3353 9069 3376 9085
      3388 9059
TIME...MOT...LOC 0514Z 242DEG 49KT 3373 9065 

$$

MSC011-133-230530-
/O.CON.KJAN.SV.W.0080.000000T0000Z-200323T0530Z/
Sunflower MS-Bolivar MS-
1214 AM CDT Mon Mar 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES...

At 1214 AM CDT, a severe thunderstorm was located near Cleveland,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Sunflower and southeastern Bolivar Counties, including the
following locations... Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 9045 3358 9046 3353 9069 3376 9085
      3388 9059
TIME...MOT...LOC 0514Z 242DEG 49KT 3373 9065 

HAIL...0.88IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 9:55 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 22, 9:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
955 PM CDT Sun Mar 22 2020

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

The forecast is generally on track in the near term with a broad
region of isentropic ascent and shower development shifting
eastward into the ArkLaMiss Delta region this evening as
previously expected. Modest instability (generally less than 500
j/kg most unstable CAPE and mid level lapse rates ~6.0 deg C)
will support isolated thunderstorms. Have made minor adjustments
to rain chances and other weather elements for the overnight, but
no significant adjustments were necessary. Have also included a
mention for patchy areas of early morning fog south of the I-20
corridor. /EC/

Prior discussion below:

Tonight and Monday:

Conditions will steadily moisten and warm through Monday under
zonal flow aloft and increasing southwest flow at the surface and
lower levels of the atmosphere. With lows ranging from the upper
50s to middle 60s, chances for showers, along with an isolated
thunderstorm, will once again increase overnight into Monday
morning. This is as a result of another front dropping south into
the CWA, as a subtle mid/upper level disturbance traverses the
region.

By Monday mid-afternoon, the front will slow its southward
progression as the disturbance exits east of the region. The
coverage of convection will also decrease during this time.
However, due to the front, increased instability with 60s dew
points and highs ranging from around 70 to the lower 80s, a chance
of showers and an isolated storm will remain in the forecast
through the remainder of the daytime period. /19/

Tuesday through Sunday:

The primary features to note in the forecast remain the Marginal
Risk for strong to severe thunderstorms in northern parts of our
forecast area on Tuesday, the warmer than normal temperatures
expected around the region through the end of the week. An
anomalously strong ridge centered over the Gulf Coast and a
deepening trough over the western CONUS will keep our forecast
area beneath westerly and southwesterly flow aloft, while low-
level flow will continue mostly out of the south and west.

This warm, moist advection regime will lead to enough instability
ahead of a cold front's arrival on Tuesday to warrant the
Marginal Risk for severe thunderstorms mainly that afternoon and
evening. Surface based instability will be fairly meager despite
the daytime heating, and mid-level lapse rates look to be a
limiting factor, so do not anticipate widespread severe storms.
The primary threat will be damaging wind gusts, but some hail and
an isolated tornado cannot be ruled out with the strongest of
storms. Better mid-level forcing will remain just to our north
where a greater risk for severe weather exists in far northern
Mississippi. Apart from the risk of severe storms, gusty winds and
temperatures climbing into the lower to mid-80s can be expected
Tuesday.

As the front pushes south through the area Tuesday night into
Wednesday, the threat for severe weather will decrease and the
front will wash out along the Gulf Coast. Temperatures will
moderate a few degrees with the front having moved through part of
the area, but expect warmer temperatures to return with gusto for
Thursday and Friday. A combination of MOS guidance values,
locally derived 850mb temp correlations, and height/temperature
anomalies all support max temperatures ranging from the lower 80s
in the Delta to near 90 degrees in the Pine Belt both days. Timing
of the next storm system is still a little uncertain at this
time, but guidance suggests an upper-level shortwave trough/closed
low should be lifting from the Plains through the Midwest between
Friday to Sunday time frame. This will bring some moderation of
temperatures once an associated surface cold front moves through
our forecast area, but breezier winds and chances for showers and
thunderstorms will return with it as well. /NF/

&&

.AVIATION...
00Z TAF discussion:

Expect increasing IFR/MVFR category stratus as we go through
tonight in association with a weak front over the area. The worst
aviation weather will likely be in the GLH/GWO/GTR corridor where
considerable SHRA/VCTS will impact sites for much of the forecast.
Surface wind will be mainly light and somewhat variable depending
on location in relation to the front. While fog is not expected to
be a big concern, will monitor given the very moist BL. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  78  63  84 /  32  58  14  22
Meridian      60  78  63  84 /  16  63  20  19
Vicksburg     63  76  64  83 /  40  60  14  24
Hattiesburg   65  84  64  86 /  13  40  14  14
Natchez       66  79  65  83 /  20  39  14  18
Greenville    57  68  61  78 /  93  66  34  59
Greenwood     57  71  62  80 /  96  77  34  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 22, 3:51 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
351 PM CDT Sun Mar 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
351 PM CDT Sun Mar 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms will be possible Tuesday afternoon
through evening across far southeast Arkansas and portions of
Mississippi and northeast Louisiana along and north of Interstate
20. The main threat with these storms will be damaging wind gusts
and locally heavy downpours, however hail and an isolated tornado
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Mar 22, 11:44 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1144 PM CDT Sun Mar 22 2020

MSZ018-019-034-230530-
Washington MS-Sunflower MS-Bolivar MS-
1144 PM CDT Sun Mar 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lamont, or 10 miles north of Greenville, moving east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Benoit around 1150 PM CDT.
  Shaw around 1205 AM CDT.
  Cleveland and Boyle around 1210 AM CDT.
  Blaine around 1215 AM CDT.
  Ruleville around 1220 AM CDT.

Other locations impacted by this storm include Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
      3343 9113 3345 9112 3347 9112 3350 9116
      3349 9118 3356 9123 3358 9115 3360 9113
      3362 9113 3365 9117 3367 9104 3388 9059
TIME...MOT...LOC 0444Z 250DEG 51KT 3353 9108

10

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:44 PM CDTSpecial Weather StatementJANSunflower46 min
Mar 23, 2:10 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery, Webster50 min
Mar 23, 2:58 AM CDTSevere Thunderstorm WarningJANClay, Webster32 min
Mar 23, 3:25 AM CDTSevere Thunderstorm WarningJANClay20 min
Mar 23, 4:27 AM CDTSpecial Weather StatementJANMonroe18 min
Mar 23, 5:49 AM CDTSpecial Weather StatementJANWashington26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.